Singulair Long Time Friends, Depression Medication, Mold Problems, Cheerful Boy, Outgoing Child
My son started on 5mg Singulair in 1999. Later that year and the next at the age of 10, my husband and I realized he seemed really depressed. I took him to his pediatrician, who talked to my son at length about anything that might be bothering him, if ... more »
My son started on 5mg Singulair in 1999. Later that year and the next at the age of 10, my husband and I realized he seemed really depressed. I took him to his pediatrician, who talked to my son at length about anything that might be bothering him, if someone had try to touch him, etc.,etc. Nothing. He had been a really happy outgoing child. Now he was not. The next year in 4th grade he seemed to be worse. We kept an eye on him. There were no warnings whatsoever about Singulair causing emotional problems, depression etc. at that time. Shortly after he started 5th grade, we moved to another city with almost no air pollution in the area we picked to live, and he was still "down". But a few months after we moved, even though we left long time friends, etc., I took him off the Singulair, as he was not really having asthma. The kid got happy again--he was was my happy cheerful boy! I don't believe this is coincidence. Then when he started Middle School in 6th Grade, his school was old and dusty with no doubt mold problems and he started having breathing problems pretty bad again. We started him on Singulair again, for the next three years that he was at this school. He tanked emotionally. Hated himself. Was so depressed it was scary. I kept telling him it was adolescence and it would get better. Then he started a new high school, and was off the Singulair for 6 months, and he was happy again. Then he got flu and bronchitis and was back on it and emotionally tanked again, and never really came out of it. Though out these episodes a few times he told me he thought the medicine was making him feel weird. He last took the 10mg Singulair in 2006, the beginning of his sophomore year when he was sick. His depression exploded and he became suicidal. He was diagnosed with depression in April of 2007 and went on Zoloft. He was not on Singulair then. Then he became suicidal again in August of 2007. His depression medication was changed. He got worse. We found a psychiatrist who was able to help some, but could find no background reason for depression. There is some depression in the family, but none of these relatives became depressed until adulthood. He became suicidal again in November of 2007 and went through outpatient care at the local children's and psychiatric hospital. He came out somewhat better, with skills to help monitor himself. He had more med side effects and has changed meds again. Now he is on 40mg Prozac daily now and doing a lot better, and since we saw the news about Singulair a few days ago, he is extremely better. He is almost back. I would rather go the emergency room 5 times a year then go through this again. We were not given a choice. What are the long term effects of this drug for someone who has been on it through adolescence? No one knows. How can a drug with this sort of side effect for children be allowed on the market? I feel blindsided by the FDA and Merck. If his Dr. in 1999 knew about this side effect she would have never put him on this drug, nor would I have allowed it. I say sue the bastards.